• Welcome! It’s great to see you. Our forum members are people, maybe like yourself, who experience mental health difficulties or who have had them at some point in their life.

    If you'd like to talk with people who know what it's like

Tips on managing bipolar meds side effects? Abilify and Lamictal

HLon99

HLon99

Well-known member
Joined
Apr 15, 2020
Messages
336
Location
London, UK
Hi guys,

Its been nearly 3 months since my bipolar diagnosis and I am happy to say that I am doing much better now. After a year of struggling with my mental health, which resulted in me dropping out of university and living as an unemployed semi-recluse, I have finally begun treatment and I'm doing much better now. My bipolar meds have really been a game changer and I'm very grateful to my psychiatrist and my family for all the support they have given me. I'm currently on Lamictal 200mg and abilify 5mg.

Although my meds have really stabilised me, they are not without their side effects. The lamictal has really helped stabilise my moods, but sometimes I feel a little emotionally numb from it. Likewise, the abilify has stabilised my hypomanic spikes and quelled the psychotic symptoms. However, it does sometimes make me mildly sedated and dulled down mentally. But the worst thing by far is that it makes me loose motivation and focus. I've always struggled with this because I also have ADHD. Previously I used to take ritalin but I cant now because my psychiatrist warned me it might exacerbate the bipolar, particularly the psychotic features. Changing the abilify to something else might not be a good option either as other APs are even more sedating and dulling. Don’t get me wrong, I like my meds and they have by far the least side effects of all Bipolar meds according to reasearch.
(EDIT: Ive only been on the abilify for 2/3 weeks, any chance SEs will go away?)

TL;DR: Anyone with experience with Lamictal and Abilify or simlars MSs and APs have any tips on managing these side effects ?

Thanks in advance
-H
 
M

myselfinwinter

Member
Joined
May 4, 2020
Messages
24
Location
U.S.A
I was on lamictal for a few months, had HORRIBLE side effects and did not realize it was the lamictal causing it. The side effects for me were difficulty reading, thinking, and holding conversations. I ended up in the hospital.
 
E

Earl J

Well-known member
Joined
Apr 2, 2020
Messages
82
Location
Ireland
I’m on Lamictal 200mg also for about 6 years and it’s been a lifesaver it stabilised my moods and no side effects. I take one 100mg tab in the morning and the other 100mg at night. When do you take yours?
 
HLon99

HLon99

Well-known member
Joined
Apr 15, 2020
Messages
336
Location
London, UK
I’m on Lamictal 200mg also for about 6 years and it’s been a lifesaver it stabilised my moods and no side effects. I take one 100mg tab in the morning and the other 100mg at night. When do you take yours?
I take one tab in the morning at around 9/10am then another in the evening at 5/6 pm and then the abilify at around 8/9pm ish .
When you say you take one at night what time is it ?
 
E

Earl J

Well-known member
Joined
Apr 2, 2020
Messages
82
Location
Ireland
I take one tab in the morning at around 9/10am then another in the evening at 5/6 pm and then the abilify at around 8/9pm ish .
When you say you take one at night what time is it ?
I take my night time one at bedtime around 11pm that way I believe that the dosage is spread more evenly over the 24hrs, maybe you might try that.
 
M

myselfinwinter

Member
Joined
May 4, 2020
Messages
24
Location
U.S.A
Latuda and effexor. Isn't working much.
 
M

Mario68

New member
Joined
May 18, 2020
Messages
2
Location
PERTH, Australia
I have been taking lamictal (lamotrigine) for 10 years. I also feel numb and sometimes distant with everyone, including family. Focusing is very difficult and I feel I’m not at my best. I constantly feel lacking and behind the eight ball.


My question-
has any one found a medication which helps with the side effects of a mood stabiliser. to be just a little bit less foggy would make a massive difference
 
HLon99

HLon99

Well-known member
Joined
Apr 15, 2020
Messages
336
Location
London, UK
I have been taking lamictal (lamotrigine) for 10 years. I also feel numb and sometimes distant with everyone, including family. Focusing is very difficult and I feel I’m not at my best. I constantly feel lacking and behind the eight ball.


My question-
has any one found a medication which helps with the side effects of a mood stabiliser. to be just a little bit less foggy would make a massive difference
I don't know of any medicines which can counteract MS effects. I personally, have not experienced that level of numbing. That being said, if lamictal is making you feel this way, perhaps speak to your pdoc about reducing your dosage, or perhaps switching you to a new medication. Just out of intrest is the numbing something that you have experienced recently or was it there right from the outset? Have you tried any other medications in the past?

-H
 
HLon99

HLon99

Well-known member
Joined
Apr 15, 2020
Messages
336
Location
London, UK
Latuda and effexor. Isn't working much.
I am not a doctor, but from what I heard antidepressants arent particularly great for stabilising moods in bipolar disorder. Latuda can be quite effective for bipolar depression but is quite a heavy AP. Consider speaking to your pdoc about changing your medications. It might help. And although it is not suitable for everyone, the meds that I am on (abilify and lamictal) are complete lifesavers for me. For the first time in the better part of a year, I am now feeling stable and having a positive outlook in life.
 
Zero One

Zero One

Well-known member
Joined
May 19, 2020
Messages
2,969
Location
United States
I have memory problems but lamictal sounds familiar to me. I tried so many meds, I can't remember them all. I think they first put me in lobetalol and that one was perfect for energy levels and functioning but I also have schizoaffective disorder and was taken off of it because it could not stabilize my thoughts and I had to be hospitalized as I became homicidal. I hate that dull feeling from meds, the best thing to do is sleep but I also tried energy drinks, energy shots and coffee. They don't help much but keep me awake for 30 mins to 2 hrs. The best solution I find is to be placed on a different medication. I was also on this other one I really liked but it was causing me to swell so I had to come off of it. I will try to find the name. It was really good for decreasing violent thoughts and behaviors.
 
Zero One

Zero One

Well-known member
Joined
May 19, 2020
Messages
2,969
Location
United States
I remember now it was Lamotrigine. Didn't cause me any dullness and energy levels were good but when they increased my dosage to 100 mg I started to swell so I came off of it as one of it's side effects has to do with the kidneys, but I don't know if that is common or not.


(Sorry for the run-on sentence there)
 
Zero One

Zero One

Well-known member
Joined
May 19, 2020
Messages
2,969
Location
United States
I think they first put me in lobetalol and that one was perfect for energy levels and functioning
Correction...this one was called Latuda. Lobetalol is a blood pressure medicine but they told me it has some other benefits...I can't remember. Latuda was great for focus and energy levels. I felt more normal.
 
Top